Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

170 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for itchy rash on neck

Answered by
Dr.
Dr. Rahul Kumar

Dermatologist

Practicing since :2010

Answered : 6269 Questions

default
Posted on Fri, 6 Nov 2015 in General Health
Question: Five months ago, I got a very hot, red, very itchy rash on my neck that spread all the way around my neck, front and back. The itch was so deep and skin was so hot it was unbearable. I was given a steroid cream that only made it burn worse. My only relief came from using a very cold cloth. I also had a raw rash on my middle finger and between it and 4th finger. At one point it was so painful, swollen and breaking open that I thought the whole finger would split open. The rash went away but has returned monthly, like clockwork. The recent return has been the worst. It has spread to my chest, arms, back and is moving down to my abdomen and legs and along with it comes swelling. My left hand and arm have swollen up slightly, but my face is horribly swollen. So much so that I can barely open my eyes. A trip to the ER showed blood work was all good. I was given Benadryl and prednisone and sent home. I woke up today even more swollen. My skin is now very dry but the redness is subsiding and so is the itching. I'm in desperate need of answers. I can't get in to the dermatologist for a month. I have not changed anything in my life that could attribute this to an allergic reaction. I don't used scented soaps or detergents or harsh cleaners. I also had 3 moles on my neck that fell off because of this rash.
doctor
Answered by Dr. Rahul Kumar 42 minutes later
Brief Answer:
Details required

Detailed Answer:
Hello
Thanks for the query and photograph.
Such rash can be a fungal infection.
It is called as tinea corporis.
I would like to know the following details.
1. The rash appeared and involved the entire area suddenly or it spread slowly ?
2. Any of your close relatives or friend having similar rash ?
3. Do you have pets ?
4. Do you have any rash in groin or other part of body ?
Please answer the above so i can help you better.
Waiting for your response.
Thank you
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Rahul Kumar 2 hours later
Dr. XXXXXXX
Thank you for your help. Here are my answers.
1. I noticed it first on my neck on the left side, and it spread slowly each day reaching further until it was a complete circle. This took about a week. It also affected my scalp on the back of my head. it was very hot, burning, and had oozing bumps as well as thick scaling skin.
2. Yes! My oldest sister had this last year in the summer and it finally went away after 2 months. This year, my other sister, also older than me, has experienced the same problem on her hand as I am, and at the exact same time. We had not seen each other for months.
3. Yes, I have pets. 3 dogs and 2 cats.
4. The rash is not in my groin but it is on my chest, stomach, abdomen and today it is moving to my upper thigh. The skin is very rough and dry.
Also, the rash was solid, not blotchy, and it was not raised. It felt very hot and prickly and was extremely painful.
Sorry Dr. XXXXXXX I realize you meant anyone in my household who has the same rash. The answer is no. My husband does not have this.

In April, I had a fungal infection on my foot that I believe was athlete's foot. I treated it and it went away in May. I did not consider that it could be the cause for the rest of the skin rash but now I wonder if there is a connection.

Another correction: the skin is slightly raised on the rash area.
doctor
Answered by Dr. Rahul Kumar 17 hours later
Brief Answer:
Fungal infection

Detailed Answer:
Hello
Thanks for the details.
It is definitely fungal infection.
The photograph and details are suggestive of that.
There is definitely relation between athletes foot and your neck rash.
Both are fungal infection.
In fact steroid flares up fungal infection and hence you got no response with steroids.
I treat such cases with topical antifungal cream like clotrimazole.
It give excellent response within 15 days.
You can try this in consultation with your doctor.
Let me know if you have any other doubts.
Thank you.
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Rahul Kumar 3 hours later
Thank you so much!!! I started to use a anti fungal cream yesterday and have already noticed a slight improvement.

I am on 50mg/day of prednisone for 7 days to address the swelling in my face. will it also cause the fungus to flare or is it more the topical steroid creams that cause it to flare? Would an oral medication such as Canestan Oral help? I can purchase that over the counter.

I can not tell you how relieved I am to have an expert answer after having suffered for so many months. Thank you again Dr. Kumar!
doctor
Answered by Dr. Rahul Kumar 2 hours later
Brief Answer:
Take oral canestin

Detailed Answer:
Hello
You are most welcome.
Yes prednisolone will slow down healing but better complete the course of prednisolone and then stop. Don't take it for more than a week.
Once you stop that there will be a faster response.
Oral canestin is a good idea if you can get it over the counter.
Let me know if you have any other doubts.
Thank you.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. Rahul Kumar 47 hours later
I have already noticed a marked improvement in the condition. The redness is fading, the rash area is decreasing and there is less itching. Thank you again for your assistance Dr. XXXXXXX Your expertise has brought me a great deal of relief.

doctor
Answered by Dr. Rahul Kumar 32 hours later
Brief Answer:
Welcome

Detailed Answer:
You are welcome.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,   ,   ,  

Recent questions on  Benadryl

doctor1 MD

Hi! I am a 44 year old woman who was diagnosed with Mono approx 1 mo ago. initially I was feeling malaise, exhaustion and my throat swelled up w soreness and I lost my voice. I was diagnosed with Strep, tx with Amoxicillan and then 6 days on the antibiotic I started getting random welts on my body, very itchy and pins and needles type feeling on the palms of my hands and soles of my feet. I then broke out in a rash. So I took myself off the Amox. thinking I may be ahving an allergic reaction and took Benadryl. Being I was away I came home 9 days after tat still feeling malaise. rash not so bad but the itchy palms and feet were still there. My throat swelled up again and I went bk to the MD. he then drew titers for Scarlet fever and Mono. I was then diagnosed with Mono! I was told fluids, bedrest and Zyrtec D as well as Advil for pain. I am starting to feel like myself however, the itcy and pins and needles feeling in both palms of my hands and feet have reappeared. I tend to still get random welts that don t hurt or itch, they just appear like blotches and disappear after some time. I am concerned that these symptoms are not a part of this diagnosis. What else could it be? Thanks...Maria

doctor1 MD

Hello, Dr. Grief. For the past 5 or 6 weeks, I have been experiencing strange rashes on certain parts of my body. I am currently taking Lialda for an inflammatory bowel condition. I ve been taking it for a bout 21/2 years. It usually goes and comes, but recently, (for about 4 days), it has appeared in the inside of my elbow bend in both arms. I took Benedryl gfor a few days, but it didn t seem to help. Then I tried the proverbial creams, with no help. I intend to make a visit to my gastrologist in another week. Do you have any advice on this type of skin rash? Jeanette F.

doctor1 MD

Hi... I have a food allergy to strawberries..... I have not had any in years.... But today, I have broken out in a rash over my arms and its burning and stinging... I have taken a dose of Benadryl, taken a cool shower and not sure what else to do...

doctor1 MD

My 9 year old daughter has a rough red veiny rash that is tender to the touch on her collar bone and neck. At first I thought it was sunburn, but now I think maybe it is a result of being in a hot tub with the temperature too warm at a party. It burned when I applied Benadryl cream. Thoughts on what it could be?

doctor1 MD

Is there a Benadryl -Malox- L:idocaine mouthwash available without prescription?

doctor1 MD

I think I have found bedbug infestation on my mattress. I have also received many bites every night. I got rid of the mattress and have found no signs on the main body of the berd. How do you get rid of bedbugs and will they spread to other parts...

doctor1 MD

I am taking Temezapam for sleep--for at least 3 months. Are alternative medicines available to help me sleep?